IJD
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 5582  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2020  |  Volume : 65  |  Issue : 2  |  Page : 158-160
Atypical targetoid eruption induced by sorafenib in a patient with hepatocellular carcinoma


1 Department of Dermatology, University of Health Sciences, Ankara Numune Training and Research Hospital, Ankara, Turkey
2 Department of Pathology, University of Health Sciences, Ankara Numune Training and Research Hospital, Ankara, Turkey

Date of Web Publication25-Feb-2020

Correspondence Address:
Pinar Incel Uysal
Department of Dermatology, University of Health Sciences, Ankara Numune Training and Research Hospital, Ankara
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_581_18

Rights and Permissions



How to cite this article:
Uysal PI, Bozdogan O, Alli N, Demirel P. Atypical targetoid eruption induced by sorafenib in a patient with hepatocellular carcinoma. Indian J Dermatol 2020;65:158-60

How to cite this URL:
Uysal PI, Bozdogan O, Alli N, Demirel P. Atypical targetoid eruption induced by sorafenib in a patient with hepatocellular carcinoma. Indian J Dermatol [serial online] 2020 [cited 2020 Dec 4];65:158-60. Available from: https://www.e-ijd.org/text.asp?2020/65/2/158/279201




Sir,

A 38-year-old man was referred to our outpatient clinic with a persistent diffuse itchy eruption for 10 days. He was diagnosed with hepatocellular carcinoma 9 months ago. He had received sorafenib (800 mg/day, orally) for 3 weeks. The eruption had appeared 10 days after the initiation of the therapy. On examination, almost his entire trunk, extremities, and face were erythematous [Figure 1] and [Figure 2]. Confluent annular purplish-livid and dusky red targetoid patches and islands of normal-appearing skin were clearly observed on his trunk [Figure 3]. Nails, scalp, palmoplantar skin, and genital and oral mucosa were normal. Biopsy specimen showed interface reaction pattern including vacuolar change in basal cells of epidermis, lymphocyte exocytosis, and perivascular lymphocytes with a few eosinophils [Figure 4]. Immunofluorescent study demonstrated weak C3 positivity in basal membrane level.
Figure 1: Numerous erythematous plaques were observed on the face of the patient

Click here to view
Figure 2: Targetiform confluent erythematous eruption at inital presentation

Click here to view
Figure 3: Closer view of the patches on the trunk

Click here to view
Figure 4: Interphase reaction with vacuolar change and minimal lymphocyte exocytosis. Sparse lymphocyte infiltration in dermis (H and E, ×100

Click here to view


Based on the clinical, histological, and laboratory data, the eruption due to sorafenib was diagnosed. Initially, sorafenib was stopped and topical potent steroid (beclomethasone dipropionate cream) and systemic antihistamine (Cetirizine hydrochloride 20 mg/day, orally)were started. Four days after the cessation, eruption completely subsided without desquamation or postinflammatory pigmentation [Figure 5]. Two weeks after subsidence of the rash, sorafenib was restrated at 400 mg/daily. Recurrence of the lesions was not observed after 4-week follow-up period.
Figure 5: Complete resolution of the lesions. Enlarged veins of the abdominal wall is remarkable

Click here to view


Cutaneous toxicities due to sorafenib are not infrequent.[1] However, there was no relationship between skin toxicity and response to drug in phase III Treatment Approaches in Renal Cancer Global Evaluation Trial (TARGETs).[2] To date, few reports of sorafenib-induced erythema multiforme (EM) have been published.[3] The rare cases of EM or grade 3 rashes suggest hypersensitivity. Cessation of the treatment has been recommended to control these events. In addition, readministration of the drug is contraindicated in these allergic reactions including EM.[4]

Numerous clinical conditions including EM and EM-like drug eruption can cause interface dermatitis with vacuolar alteration. The presence of an eosinophilic inflammatory infiltration favors a drug reaction though differentiating these two conditions can be challenging. Regarding DIF findings in our patient, some authors have described C3 positivity at the basal membrane zone in drug reactions as well as EM.[5] EM presents with typical target lesions as well as macular, papular, or urticarial plaques mainly localized on the distal extremities. Atypical targetoid lesions may associate with a wide range of skin conditions including Stevens–Johnson syndrome/Toxic epidermal necrolysis (SJS/TEN), urticaria, and fixed drug eruption. However, our clinical findings were not consistent with any of these conditions. Thus, we considered our patient to represent an EM-like reaction.

This is the first report of a case presented with atypical targetoid lesions associated with sorafenib use. Also, the cutaneous reaction did not reappeared after the reintroducing of the drug, sorafenib. As it was previously suggested in the literature, the reaction was easily controlled with dose interruption, topical treatments, and systemic antihistamines in our patient. As in our case, Pichard et al. reported targetoid lesions resembling EM without histopathological evidence and successful retreatment with sorafenib.[4]

In conclusion, we would like to draw your attention to this skin reaction, which mimics serious cutaneous adverse drug reactions. Due to the fact that skin toxicity is associated with favorable prognosis in HCC patients, controlling cutaneous adverse events of sorafenib has extreme importance in management of these patients.

Declaration of patient consent

Written informed consent form from the patient was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Robert C, Mateus C, Spatz A, Wechsler J, Escudier B. Dermatologic symptoms associated with the multikinase inhibitor sorafenib. J Am Acad Dermatol 2009;60:299-305.  Back to cited text no. 1
    
2.
Escudier B, Eisen T, Stadler WM, Szczylik C, Oudard S, Staehler M, et al . Sorafenib for treatment of renal cell carcinoma: Final efficacy and safety results of the phase III treatment approaches in renal cancer global evaluation trial. J Clin Oncol 2009;27:3312-8.  Back to cited text no. 2
    
3.
Namba M, Tsunemi Y, Kawashima M. Sorafenib-induced erythema multiforme: Three cases. Eur J Dermatol 2011;21:1015-6.  Back to cited text no. 3
    
4.
Pichard DC, Cardones AR, Chu EY, Dahut WL, Kong HH. Sorafenib-induced eruption mimicking erythema multiforme. JAMA Dermatol 2016;152:227-8.  Back to cited text no. 4
    
5.
Abreu-Velez AM, Jackson BL, Howard MS. Deposition of immunoreactants in a cutaneous allergic drug reaction. N Am J Med Sci 2009;1:180-3.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,345 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed449    
    Printed6    
    Emailed0    
    PDF Downloaded17    
    Comments [Add]    

Recommend this journal